Alert archive / Arkansas / Tornado Warnings in 2023

Tornado Warning 69, NWS Memphis, TN

June 18, 2023Greene County, Arkansas

NWS Memphis, TN issued this tornado warning at Jun 18, 2023, 5:15 PM CDT for Greene County, Arkansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2023, 5:15 PM CDT (22:15 UTC)
Expired
Jun 18, 2023, 6:00 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Greene County, AR

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:21 PM CDTTSTM WND DMGO'Kean, ARTrees down in Okean.
Jun 18, 5:44 PM CDTHAIL 1.25Beech Grove, ARPublic reports image of hail in Beech Grove. Time is radar estimated.
Jun 18, 5:44 PM CDTHAIL 1.75Beech Grove, ARCorrects previous hail report from Beech Grove. Public reports image of hail in Beech Grove. Time is radar estimated.
Jun 18, 6:07 PM CDTHAIL 1.254 Nw Paragould, ARPublic reports half dollar hail. Time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-207 m²/s²
0-3 km storm-relative helicity
-197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WFUS54 KMEG 182215
TORMEG
ARC055-182300-
/O.NEW.KMEG.TO.W.0069.230618T2215Z-230618T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
515 PM CDT Sun Jun 18 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Western Greene County in eastern Arkansas...

* Until 600 PM CDT.
    
* At 515 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over O'Kean, or 7 miles northeast of Walnut Ridge,
  moving east at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Paragould, Crowleys Ridge State Park, Oak Grove Heights, Lafe,
  O'Kean, Delaplaine, Evening Star, Walcott, Beech Grove, Stonewall,
  Case, Stanford, Gainesville, Light, Walnut Corner, Finch,
  Faulknerville and Crowley's Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3608 9082 3609 9080 3610 9079 3611 9077
      3613 9077 3615 9075 3615 9081 3627 9081
      3627 9073 3624 9043 3596 9056 3597 9058
      3605 9083
TIME...MOT...LOC 2215Z 286DEG 29KT 3618 9087 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

CJC
2 follow-up statements
945 
WWUS54 KMEG 182232
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
532 PM CDT Sun Jun 18 2023

ARC055-182300-
/O.CON.KMEG.TO.W.0069.000000T0000Z-230618T2300Z/
Greene AR-
532 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WESTERN
GREENE COUNTY...
    
At 531 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Evening Star, or 8 miles north of Crowleys Ridge
State Park, moving east at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paragould, Crowleys Ridge State Park, Oak Grove Heights, Lafe,
O'Kean, Delaplaine, Evening Star, Walcott, Beech Grove, Stonewall,
Case, Stanford, Gainesville, Light, Walnut Corner, Finch,
Faulknerville and Crowley's Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3608 9082 3609 9080 3610 9079 3611 9077
      3613 9077 3615 9075 3615 9081 3627 9081
      3627 9073 3624 9043 3596 9056 3597 9058
      3605 9083
TIME...MOT...LOC 2231Z 285DEG 30KT 3614 9070 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

CJC
042 
WWUS54 KMEG 182243
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
543 PM CDT Sun Jun 18 2023

ARC055-182300-
/O.CON.KMEG.TO.W.0069.000000T0000Z-230618T2300Z/
Greene AR-
543 PM CDT Sun Jun 18 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
GREENE COUNTY...
    
At 543 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Beech Grove, or 7 miles northeast of Crowleys Ridge
State Park, moving east at 30 mph.

HAZARD...Tornado, golf ball size hail, and 70 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paragould, Oak Grove Heights, Lafe, Evening Star, Beech Grove,
Stanford, Gainesville, Light and Crowley's Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3622 9070 3620 9045 3599 9055 3607 9075
TIME...MOT...LOC 2243Z 284DEG 25KT 3612 9061 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:53 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 18, 3:53 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
353 PM CDT Sun Jun 18 2023

...New SYNOPSIS, DISCUSSION, AVIATION...

.SYNOPSIS...
Issued at 312 PM CDT Sun Jun 18 2023

Strong to severe storms are expected to develop this evening.
Damaging winds, large hail, heavy rain, and a few tornadoes are
possible. The window for severe weather looks to be from 5PM
through midnight for our forecast area. An upper low will stall
over the Tennessee Valley through mid to late week. Scattered
showers and thunderstorms will affect areas along and east of the
Mississippi River. Slightly cooler than normal high temperatures
will prevail over the Midsouth through Friday.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 312 PM CDT Sun Jun 18 2023

A tough forecast for the next several hours across the Mid South.
We are still anticipating strong to severe storms to develop
across the area this evening. This is a shaky confidence but high
ceiling type forecast for the region. All short range guidance
still points to storms developing after 5 PM this evening lasting
through midnight across the area. This particular round looks to
be more cellular than linear and that could increase the hail
threat and the tornado threat. SPC still maintains mostly a slight
risk for the area with a small portion of the southern areas of
the CWA in an enhanced risk. The good news is this should be the
last of the severe weather for the next several days as this
active pattern comes to an end. Next week an upper low will cut
off and deepen over the Midwest and drift south through mid week.
This would be a trigger for a few showers and storms, but nothing
severe. Slightly cooler temperatures expected next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 312 PM CDT Sun Jun 18 2023

Ceilings are generally VFR this afternoon in between waves of
convection. Latest CAM guidance slows tonight's system down by
about an hour, now looking right around the 00Z time frame for brief
periods of TSRA and temporarily reductions in visibility to 2SM or
less. After the system moves through, both MOS and HRRR guidance
is pinging on low ceilings overnight. MKL is the only site that
had a strong signal for IFR ceilings; capped all other sites at
MVFR ceilings for now. By mid morning tomorrow, the low cloud deck
should scatter out back to VFR. A few models showed some
scattered showers on the back side of the system late tomorrow
morning, but coverage and confidence were too low to include
precip in the TAFs tomorrow.

Winds this afternoon are generally from the south around 10-12
kts, gusting intermittently to 18-20 kts. As the strong to severe
convection moves through tonight, sfc winds could gust up to 30
kts during stronger downdrafts. Wind speeds overnight should
remain elevated enough to preclude any fog development despite the
excess moisture in place. Expect a gradual shift to the west and
eventually northwest behind the system tomorrow.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...CAD

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:51 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Poinsett, St. Francis39 min
Jun 18, 3:56 AM CDTSpecial Weather StatementMEGLee, Phillips, St. Francis34 min
Jun 18, 4:30 AM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis45 min
Jun 18, 5:40 PM CDTTornado WarningMEGCraighead, Greene50 min
Jun 18, 6:19 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGGreene, Mississippi26 min

Nearby

Tornado Warnings in Arkansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.